Depression | Allergy Medication | Allergy

Allergy Medication Can Cause Depression – Allergy Medication

by Allergy Guy

One of the symptoms some people with allergies experience is some degree of depression.

There are two general causes for this:

  1. A symptom of the allergy itself
  2. A side-effect of allergy medication.

Here is one description of the effects of using allergy medication:

I took some [allergy medications] last night after being off them for a week and a half and having a fabulous week emotionally, and within an hour of taking them my mood completely tanked. I got cranky real fast for no noticeable reason, my libido went from a full, sparking charge to absolutely nothing, I even had trouble convincing myself to get out of bed this morning. Prior to quitting my meds, I’ve been fighting for years to control mild to not-so-mild depression. I’ve also been on allergy meds for years. Connected?

-Jennifer Szczublewski

So what is worse, the allergy symptoms or the allergy relief medication side-effects?

Perhaps this is for each individual to answer for themselves, depending on the severity of the symptoms, how well the allergy medication controls the symptoms, and the degree of the side effects.

In general though, the less medication of any sort, the better, all other things being equal.

I’m suspicious of medication that controls only the symptoms, while ignoring the underlying cause.

Here’s a better idea: find out what your allergens are and then avoid them as much as possible.

In the case of food allergies, this is entirely practical. In the case of dust or mold, you need complete control over your environment – well worth the effort.

For a pollen allergy of course, it is pretty hard to control, but even that can be mitigated a HEPA filter.

Allergy relief medication may seem like an easy answer, and incrementally cheap compared to, lets say, moving house to avoid a mold problem, but in the long run, the cost of depression is hardly worth it.


Internal Links

External Links

  • Jennifer Szczublewski [original article removed]
(Visited 9,992 times, 1 visits today)

Leave a Comment

{ 12 comments… read them below or add one }

1 Joe Reinke July 3, 2012 at 14:33

I’ve tried every OTC allergy med including zyrtec, claritin, allegra, benedryl, etc… I’ve tried prescription singulair and xyzal. They all make me extremely depressed, apathetic, and tired. I’ve never felt so horrible in my life before taking any of these meds. I think xyzal has the least side effects but still unbearable enough to decide that living with the allergies is better than the medicine. I can sit down at any time during the day and fall asleep while on any of these meds.

Reply

2 Jenna September 9, 2012 at 22:29

Xyzal….

That was the worst for me… The other medications (singulair especially) caused it, I think, but Xyzal taken with them is bad… It made the bad have more of an edge. I guess it was the irritability, but it made things A LOT worse. Getting rid of Xyzal took the edge off the depression… Sadly, Xyzal was the only one that worked on me. Scary little medication… I only had a tiny dose.

Reply

3 Sandy June 1, 2012 at 17:53

This is very time relevant and urgent for me because out of the blue my 15 year old has been diagnosed with severe depression. My child has been taking Claritin or Allegra for allergy relief for over 8 years now. I am very interested in understanding more about this and I would like to take back some research to the doctor treating my child to help make the treatment better. Can you please direct me to more research on this specific link between allergy medication and depression please. We are really scrambling at this point to get a handle on the situation with my child. This could very well mean keeping my child alive. Thanks

Reply

4 Allergy Guy June 2, 2012 at 22:48

I believe there may be information on the FDA website, but I do not have the links to hand. Hope that helps. Sorry I don’t have more for you at present.

Do please keep us posted as things develop. Best of luck.

Reply

5 Jenna September 9, 2012 at 22:22

Hey! Similar thing happened to me!
I was 15 when I noticed it was my allergy medication, but I was never diagnosed with depression. A friend of mine suffered severe depression after changing allergy medication, too. It’s true, all of this about allergy medication. For me, I had been taking Zyrtec for years, then taken off that, and put on Singulair (causing depression) and Xyzal (severely aggravating it). Bad idea. You either have to get them off the meds, or go through cheering them up yourself, which is not an easy process… I got off all allergy medications (except benedryl as needed) and my friend was cheered up while still taking them. This was NOT easy. Actually, it was REALLY BAD. I recommend just stopping allergy medication now, and try to move on from there as you can.

Reply

6 Allergy Guy September 9, 2012 at 23:09

I had someone remark on another thread that cutting out gluten not only almost completely eliminated asthma, but also reduced seasonal allergies. I wonder if cutting out all gluten might work as well or better than taking allergy meds for some people?

Reply

7 Riley Davidson May 9, 2011 at 23:46

Hey I actuly found this extreamely interesting because iv been having alot of trouble getting out of bed in the morning and going to school ( which I already hate ) ever since I started to take my perscription allergy medication and wondered why. And to be Honest I had alot of symptoms of depression ( sleeping alot……. Alot! As well as the gut feeling of depression ) as well. I’m 17 and was prescribed pms- cetirizine 20mg and have only been taking half a pill! Last season I took a full pill and got very depressed and well a tires literally all the time which led to even more sleeping!

I think people should know about this, I’m going to try and not use allergy medacation and only use eye drops so I can wear contacts because feeling depressed sucks !

Reply

8 Allergy Guy May 16, 2011 at 13:16

I’m glad you found the cause of your depression.

You may want to visit an allergist who can give you desensitizing allergy shots so that you stop reacting to your allergy triggers.

Reply

9 Sol January 27, 2011 at 20:51

Whoa. I took Benadryl a few days ago- how long do you think it takes for these side effects to wear off?
And do you think homeopathic allergy meds would also do this?

Reply

10 Allergy Guy January 28, 2011 at 08:51

Interesting point, I don’t know how long the effects take to wear off – probably it varies. Do please share your experience when you’re feeling better.

I don’t know about homeopathic allergy meds but suspect that they do not cause this effect.

Reply

11 Amber April 24, 2008 at 19:39

same problem

it is interesting that i discovered this web page. do you know any resources where i can find information on this topic. i just did a quick google of the topic and found a site that said the problem only occured in Singular. i am eighteen and two summers ago i was prescribed Allegra for seasonal allergies, and i took it from spring to fall of that year. coincidentally around that same time i was plagued with horrible depression and even asked my parents to intervene and help me. i met a a theripst once that fall, but i stopped taking the allergy medicine by then and the effects disolved and i never went back. i can’t help but think there was a link…

Reply

12 admin May 8, 2008 at 23:09

Which allergy medication did you take?

Thanks for your story, Amber.

Which allergy medication were you taking?

Given that you did experience depression when you were taking allergy medication and that the depression stopped when you quit the medication, it does sound like there is a link, although one can’t be sure. Allergy medication, like any medication, can have side-effects that are worse than the reason for taking the medication in the first place.

I wish I had more resources for you, but I have not yet found any detailed information.

Reply

Previous post:

Next post: